Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 85, NWS Mobile, AL

April 14, 2021

NWS Mobile, AL issued this special marine warning at Apr 14, 2021, 12:41 PM CDT. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2021, 12:41 PM CDT (17:41 UTC)
Expired
Apr 14, 2021, 1:29 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 131 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

473 
WHUS54 KMOB 141741
SMWMOB
GMZ670-141915-
/O.NEW.KMOB.MA.W.0085.210414T1741Z-210414T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1241 PM CDT Wed Apr 14 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 215 PM CDT.

* At 1240 PM CDT, strong thunderstorms were located along a line
  extending from 22 nm south of Farewell Buoy to 28 nm east of
  Pilottown, moving southeast at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Strong thunderstorms will remain over mainly open waters.

LAT...LON 2988 8831 2990 8824 2954 8714 2932 8712
      2932 8725 2920 8797
TIME...MOT...LOC 1740Z 293DEG 34KT 2975 8801 2926 8868 

HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
065 
FZUS74 KMOB 141829
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
129 PM CDT Wed Apr 14 2021

GMZ670-141839-
/O.CAN.KMOB.MA.W.0085.000000T0000Z-210414T1915Z/
129 PM CDT Wed Apr 14 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 2988 8831 2990 8824 2954 8714 2932 8712
      2932 8725 2920 8797
TIME...MOT...LOC 1820Z 293DEG 34KT 2960 8761 2911 8828 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 14, 6:52 AM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Apr 14, 6:52 AM CDT, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
652 AM CDT Wed Apr 14 2021

.UPDATE...Earlier, we bumped up the rip current risk today to a
HIGH due to yesterday's wake low having really forced some large
swell sets for our local wave heights. For example, 42012
significant wave heights rose from around 2 feet last mid- evening
to 7 feet by 2 AM CDT, with most of that being a contribution
from swell with a dominant 7 sec period. Winds were generally
observed to have been less than 5 knots after Midnight through 5
AM. That wave energy is still be moving northward and the
magnitude has greatly raised the local rip current risk today, especially
the first half of today. This type of swell contains most of the wave
energy (between 6.5-7.5 seconds) compared to the wind wave portion
and that energy will be dissipated in the surf zone as waves
break - which is not a good situation. This does not happen very often
and will likely pose a significant threat to swimmers - stay out of
the water! Due to the persistent south winds until the front passes
tomorrow, the rip current risk will remain elevated within the High
Category until early Saturday (as swell will still be moving northward
late Thursday and until early Saturday sometime). /23 JMM

&&

.AVIATION...
06 issuance...VFR conditions generally prevail across the region
through this morning. However, MVFR to IFR conditions return later
this morning and into afternoon, mainly after 14.15Z as numerous to
widespread SHRA/TSRA develop and spread across locations especially
along and west of I-65. Some storms on Wednesday will be capable
of producing locally strong and gusty winds. As a cold front moves
south tonight, another round of showers and thunderstorms develop
along and ahead of the front and this will bring more widespread
mainly MVFR to IFR CIGs and VSBYs through the end of this TAF
Period. /21 and /23

&&

.PREV DISCUSSION... /issued 455 AM CDT Wed Apr 14 2021/

NEAR TERM UPDATE /Now Through Thursday/...Cloudy through
the period with highs today in the 70s (SE MS, interior SW AL) to
the mid 80s east of I-65. Highs tomorrow in the 70s tomorrow due to
a higher coverage of precipitation. Tonights lows ranging from the
mid 50s across Choctaw Co, AL to the mid 70s along the NW FL Coast.
Rain chances increase today from the west as precipitation develops
along and ahead of a cold front that will move through the region
from north to south on Thursday. A Flash Flood Watch remains in
effect for portions of coastal SW AL and interior SE MS.

Now for the 'nuts and bolts' of the forecast. The heaviest rainfall
forecast location this period boils down to the location and
evolution (i.e., the sustained moisture flux convergence generated
along it) of the lower tropospheric moisture axis and where it
intersects available thermodynamic instability. As we have been
discussing for a few days now, the mid- and upper tropospheric flow
is zonal aloft and we are getting periodic shortwaves propagate
rapidly through the mean flow and it is fairly easy to time these
out. There was and still is also decent model agreement starting
with the passage of the SE LA deep convective bomb that went off
yesterday and produced a high impact wake low with 40-60 mph winds
locally (for MOB's area). The pattern is once again supportive for
another today. Depending on where the organized deep convective
goes, the wake low will trail it as air flows out of the meso-high
and into the wake low that was induced by abundant latent heat
release in the local air column trailing the precipitation. Do not
surprised to see additional short-duration High Wind and\or Gale
Warnings once again.

Back to the heavy rainfall discussion. Stone, George and Mobile
counties still look to have the best chance for seeing localized
flash flooding this period. It is where the most significant
moisture flux convergence overlaps the best thermodynamic
instability for both 'Round 2 - today's complex' and 'Round 3 -
aligned more along the low level front'. Tonight, the low level
moist axis becomes more aligned along the surface cold front and
begins to translate, which cuts down on the available time for
excessive precipitation to develop and repeatedly move over the same
areas for points further north and east. One could argue that
southern Perry and Green counties belongs in the FF.A, but
confidence is not high enough at this time to add them. Later shifts
will have to make that decision.

Deep convection is already being initiated across central LA very
close to a sfc stationary front. It is moving east and subsequent
deep convection will grow upscale into likely another MCS that will
overspread the mainly the western portion of our region from the
west today (again, 'Round 2'). Rain chances steadily increase west
to east during the day and it will be knocking on SE MS's door by 10
AM CDT - and then points east. We are still expecting a quick
hitting 1.5-3.5" over the Flash Flood Watch area (with locally
higher totals) and ground conditions are still moist. Instantaneous
rainfall rates of 2-4"/h will likely be experienced within the watch
area. 'Round 2' of deep convection mainly affects areas west of I-65
through dark. Then a 'Round 3' of deep convection forms in
association with the main synoptic push along and ahead of the cold
front later tonight and moves through the entire region Thursday (to
be located over the marine waters by afternoon). There is good
agreement among both the spectral and grid point models alike that
deep layer height falls occur on Thursday so the low level cold
front should not be stymied in any way as it passes through form the
north. The deep convection then continues moving south over the
marine waters through the rest of Thursday.

There is a small chance that some thunderstorms today could produce
a few gusty downdrafts later today, especially with some drier air
in place just above the boundary layer, however thermodynamic
instability will be very limited and greater just west of our area
where the aforementioned 'Round 2 forms'. A more likely severe
thunderstorm threat will be along and ahead of the surface front
across the coastal counties of AL/NW FL tomorrow through about
midday. Increasing moisture and modest heating ahead of the
south/southeastward-sagging front could result in a few storms
becoming near surface-based by late morning into the afternoon as
they approach the coast. Any surface-based convection will pose a
threat for locally damaging gusts in addition to marginal hail,
however the threat remains marginal at this time. /23 JMM

SHORT TERM /Thursday night Through Friday night/...An upper level
low encompass much of the Northeast as it continues to meander east
on Friday while another expansive low over the western CONUS
continues to open up as it pivots into the Plains on Friday.
Zonal flow aloft persists over the Deep South as the
aforementioned features remain well to our north. Despite the
zonal flow, the active period continues as subtle shortwaves
continue to slide east through the flow aloft.

Meanwhile, the ridge in the lower levels remains anchored to our
south over the Gulf waters and western Atlantic. The surface high
over the western Atlantic maintains it grasp over the Caribbean and
southeastern Gulf through the remainder of the work week. Another
surface high continues to creep toward the Southeast out of the
Midwest and Plains through Friday morning before quickly retreating.
A wave of low pressure develops on Friday over the Southern Plains
and drifts to the southeast through the day as the aforementioned
upper low opens up over the Plains. This low will then ride along
the stalled front draped along the Gulf Coast through the
overnight hours and into early Saturday.

The area dries out on Thursday night, but that dry period will be
short-lived as showers and storms quickly ramp back up on Friday.
The rain that falls early on Friday should be relatively light
and we are not anticipating much in terms of accumulation.
However, as we roll into late Friday afternoon, the shield of
precipitation will grow and slide into the western portion of our
area as a plume of 1.5-1.7 inch PWATs surges back into the area. A
band of heavy rain will push into the area overnight Friday into
early Saturday as the wave of low pressure nears the area. Another
1-2 inches of rain is expected with this next round of heavy rain
with locally higher amounts possible. Where this shield of rain
sets up and where the rounds of rain in the near term set up make
all the difference in terms of the flash flood potential. The
additional rain on Friday night could further exacerbate the
situation if all of the previous bands of rain set-up across
southeast Mississippi and parts of coastal Alabama where soils are
already saturated. Given the uncertainty, we are holding off on
extending the Flash Flood Watch into Friday/Saturday until we see
how much rain is produced over the next 24 hours. This is
something we will continue to monitor in upcoming forecast
packages.

Cloud cover will prevent temperatures from falling too far on
Thursday night with lows in the upper 40s north of the Highway 84
corridor and mid to low 50s across the remainder of the area.
Given the next round of rain in addition to increasing cloud
cover, temperatures will struggle on Friday afternoon. Highs on
Friday will only top out in the 60s inland with low 70s possible
across parts of northwest Florida. Temperatures will only fall
into the 50s on Friday night as heavy rain pushes across the
area.

Lastly, given the incoming swell, the HIGH risk for rip currents
persists through early this weekend. 07/mb

EXTENDED TERM /Saturday Through Tuesday/...A series of shortwave
systems move through an upper trough stretching southwest from
the Great Lakes to the Desert Southwest, then through zonal upper
flow over the Southeast. A surface cold front stretching northwest
near I-65 shifts southeast through the weekend as the series of
shortwave pass, eventually moving south of the marine portion of
the forecast area by Sunday and Sunday, and continuing so into
Monday. Guidance is consistent in the rain shifting southeast
through the Extended. There are significant differences in how far
southeast the front pushes, along with the path of the passing
shortwave energy, and with it, how far north any isentropic
induced precipitation stretches. The 14/12z ECWMF is a bit further
south initially with the front than the 14/00z GFS, and the GFS
rain placement, with the GFS advertising a more abundant stream of
passing shortwave energy. By Monday, the GFS has slowed the front
pushing south over the Gulf with rain lasting over southern
portions of the forecast area, whilst the ECMWF has pushed the
front and any precipitation well south. By Tuesday, even the GFS
has moved any rain south of the forecast area, passing energy or
not.

With the increased cloud cover and precipitation coverage,
temperatures below seasonal norms are expected saturday through
Monday. By Tuesday, the push of cooler air south over the Southeast
has eased, and when combined with a dry airmass, temperatures have
rebounded back to seasonal norms.

Saturday into Saturday night, looking at the model soundings, enough
surface base instability is present (MUCapes up to 1500 J/kg) along
with wind shear (Effective bulk shear of 45-60kts) along and south
of the front for strong to severe storms. Where this will be is the
question, with significant inconsistency in the guidance, so will
need to monitor. /16

MARINE...Southerly flow continues today ahead of an approaching
cold front. Offshore flow returns Thursday following the passage of
a cold front. Little change in seas is expected through this week,
except near thunderstorms from late tonight through Thursday where
they could approach 7 to 8 feet in sudden squalls. As with yesterday,
the pattern remains such that a short duration Gale Warning may be
required in the wake of today's larger thunderstorm complexes. /23
JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday morning for ALZ265-266.

     Flash Flood Watch through Thursday morning for ALZ265-266.

     Flash Flood Watch from 10 AM CDT this morning through Thursday
     morning for ALZ261>264.

FL...High Rip Current Risk through Saturday morning for FLZ202-204-
     206.

MS...Flash Flood Watch from 10 AM CDT this morning through Thursday
     morning for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:39 PM CDTSmall Craft AdvisoryMOB6 hr
Apr 13, 11:31 PM CDTGale WarningMOB2 hr
Apr 14, 4:27 AM CDTRip Current StatementMOBBaldwin, Mobile3 days
Apr 14, 3:29 PM CDTWind AdvisoryMOBButler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 1 more3 hr
Apr 14, 5:44 PM CDTSpecial Marine WarningMOB45 min
Apr 14, 6:04 PM CDTSmall Craft AdvisoryMOB6 hr
Apr 14, 6:27 PM CDTWind AdvisoryMOBBaldwin, Escambia, Mobile6 hr
Apr 14, 6:37 PM CDTSpecial Marine WarningMOB38 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.